North Carolina, 2003Flash Flooding and Damaging Wind in North Carolina, June 7, 2003
June 7, 2003 · NWS RAH · 3 events in 3 counties and zones
2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 7, 1:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 7, 1:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SAT JUN 7 2003
THETA-E RIDGE WILL SHIFT EASTWARD DURING THE EVENING HOURS. IN THE
MEANTIME...MINOR SHORTWAVES EMBEDDED IN SATURATED SW FLOW WILL BE UNPREDICTABLE
AND CAN LEAD TO ENHANCEMENT OF SHOWERS IN HIGH PW ENVIRONMENT. ANY ADDITIONAL
HEAVY RAIN COULD CAUSE PROBLEMS OVER THE WATCH AREA. THUS DO NOT SEE ANY
ADVANTAGES IN CANCELING WATCH GIVEN SATURATED SOIL ALREADY IN PLACE.
WILL JUST ALLOW WATCH TO EXPIRE AT 8 PM WITH THETA-E AXIS EAST OF THE AREA
BY EXPIRATION TIME. AFTER 00Z WILL CUT POPS BACK TO CHANCE...AND EMPHASIZE
MAINLY BEFORE MIDNIGHT IN THE WEST. WILL KEEP CHANCE POPS THROUGH 12Z SUNDAY
IN THE SOUTHEAST.
FOR SUNDAY MODELS INDICATE WEAK SURFACE TROUGH OVER CWA. THE GFS IS MORE
EMPHATIC WITH THIS FEATURE DEVELOPING A CLOSED LOW AND THUS GENERATING
MORE LIFT. THE ETA/NGM MUCH WEAKER BUT POSITION OF FEATURE IS SIMILAR.
WITH BOUNDARY OVER AREA...MODERATELY UNSTABLE LIS (-3 TO -5)
AND CAPES (1500 TO 200)...DEWPOINTS IN THE 70S...SCATTERED CONVECTION IS
POSSIBLE. KEY WILL BE HOW SOON WESTERLY...DRIER FLOW DEVELOPS. HAVE
COORDINATED WITH GSP/RNK AND WILL INCLUDE 30% POPS FOR SUNDAY.
WILL CLEAR OUT LATE SUNDAY NIGHT/MONDAY MORNING AS MEAN FLOW BECOMES
WESTERLY. DRY THROUGH THE REMAINDER OF SHORT-TERM. 1000-850 THICKNESS
SCHEME GIVES HIGH TEMPS NEAR 90 ON MONDAY WITH ZONAL FLOW NOTED AT ALL LEVELS
THEN BACK TO NEAR NORMAL TEMPS WITH RETURN OF CLOUDS AND SOUTHERLY FLOW
ON TUESDAY.
WEDNESDAY ON...
CONSISTENT MODEL RUNS LEND TO A CONTINUED FORECAST FOR MAINLY
AFTERNOON AND EVENING CONVECTION TOWARD THE END OF THE WEEK. WITH A
SURFACE LOW TO THE NORTHWEST OF THE STATE AND A WEAK COLD FRONT WELL
WEST OF THE FORECAST AREA - WARM FRONTAL BOUNDARY NORTH OF THE AREA
AS WELL - A CHANCE OF CONVECTION SHOULD EXIST EACH
AFTERNOON/EVENING. A WARM MOIST SOUTHWEST FLOW FROM THE GULF OF
MEXICO WILL KEEP TEMPERATURES UP WITH CLOUDS AROUND EACH DAY. HAVE
MINIMIZED THE CHANCES OF CONVECTION IN THE OVERNIGHT TIME PERIODS
EACH NIGHT.
.RAH...FLOOD WATCH FOR EIGHT WESTERN COUNTIES THROUGH 8 PM EDT
Hazardous weather outlook, Jun 7, 5:38 AM EST, 11 hours 22 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-081005-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
638 AM EDT SAT JUN 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
...A FLOOD WATCH FOR WESTERN NORTH CAROLINA...
PARTS OF WESTERN NORTH CAROLINA RECEIVED ONE TO ONE AND A HALF
INCHES OF RAIN OVERNIGHT. THERE IS THE POTENTIAL FOR AN ADDITIONAL
ONE TO TWO INCHES OF RAIN IN THIS AREA BEFORE SUNSET TODAY. LITTLE
TO NO THUNDERSTORM ACTIVITY IS FORECAST...HOWEVER MODERATE TO
BRIEFLY HEAVY RAINS ARE LIKELY AT LEAST THROUGH THE MORNING HOURS.
THE THREAT FOR HEAVY RAINS WILL LESSEN AND SHIFT EASTWARD DURING THE
DAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER FORECAST AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER REPORTS OF FLOODING OR
ACCURATE RAINFALL REPORTS SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE.
In the hours before
Special weather statement, Jun 7, 2:04 PM EST, 2 hours 56 minutes before
NCZ010-011-026-027-041-042-077-072100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT SAT JUN 7 2003
A AREA OF HEAVY RAIN... UPWARDS OF HALF AN INCH PER HOUR WILL MOVE
THROUGH THE TRIANGLE AND ON TO THE NORTHEAST ACROSS AREAS THAT HAVE
ALREADY RECEIVED HALF AN INCH OF RAIN TODAY. THESE HEAVIER RAINS
WILL AFFECT RALEIGH... LILLINGTON AND LOUISBURG PRIOR TO 3:15 PM.
THESE RAINS WILL MOVE TO AFFECT ROANOKE RAPIDS... SPRING HOPE...
HENDERSON... AND WARRENTON PRIOR TO 4 PM. WINDS WILL CONTINUE TO
GUST AROUND 20 MPH FROM THE SOUTHWEST THROUGH 5 PM.
IF YOU SEE FLOODING OCCURRING LET YOUR LOCAL EMERGENCY MANAGEMENT
OFFICIALS KNOW THIS VALUABLE INFORMATION. IF DRIVING AND SEE A
FLOODED ROADWAY... STOP... BACKUP... GO A DIFFERENT AND SAFE ROUTE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Thunderstorm Wind, Halifax
- When
- June 7, 5:00 PM EST
- Where
- Halifax County, Scotland Neck
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.133, -77.417
Trees were uprooted and 21 homes were damaged. 3 businesses had their roofs ripped off and windows blown out.
Flash Flood, Wake
- When
- June 7, 8:35 PM EST to 10:30 PM EST
- Where
- Wake County, Raleigh
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
A foot or more of water flooded several roads.
Flash Flood, Nash
- When
- June 7, 8:40 PM EST to 10:00 PM EST
- Where
- Nash County, Nashville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -77.986 (the zone’s center; the record gives no point)
Flooding forced evacuations in a mobile home park, and several roads were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, June 7 to 8, 2003$1.0 million · 1 event
- Flash Flooding and Hail in Texas, June 7, 2003$103,000 · 2.75 in hail · 15 events
- Tornado and Damaging Winds in North Carolina, June 7, 20032 injured · $35,000 · F0 · 6 events
- Heavy Rain in District of Columbia, June 7, 20032 injured · 1 event
- Flash Flooding in Georgia, June 7, 2003$15,000 · 3 events
- Flash Flooding and Flooding in Maryland, June 7 to 9, 20039 events
- Heavy Rain in New Jersey, June 7, 20039 events
- High Surf in Hawaii, June 7 to 8, 20038 events
- Hail and Damaging Wind in Texas, June 7, 20031.75 in hail · 5 events
- Heavy Rain in West Virginia, June 7, 20032 events
- Heavy Rain in Delaware, June 7, 20032 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365492, 5365490, 5365491.